Flash Flood, McDonald
- When
- May 16, 8:15 AM CST to 10:00 AM CST
- Where
- McDonald County, 1 mi N of South West City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
Local law enforcement officials observed flood waters completely inundating the intersection of Highways 43 and 90, one mile north of South West City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Local law enforcement officials observed flood waters completely inundating the intersection of Highways 43 and 90, one mile north of South West City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 16, 1:26 AM CST, 6 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 226 AM CDT FRI MAY 16 2003 ...HEAVY RAINFALL AND FLOODING POTENTIAL THE MAIN FOCUS THIS MORNING... SYNOPTICALLY...A POWERFUL UPPER LOW CONTINUES TO SPIN EASTWARD OUT OF NM AND IS EMERGING IN THE TX PANHANDLE EARLY THIS MORNING. SUBTROPICAL JET CONTINUES TO PROVIDE AN IMPRESSIVE FEED OF DEEP TROPICAL MOISTURE FROM THE CENTRAL PACIFIC INTO THE SOUTHERN PLAINS. THIS SYSTEM SHOULD SLOWLY MOVE EASTWARD AND WEAKEN DURING THE NEXT 24-36 HOURS AS IT DRIFTS EVERY SO SLOWLY EASTWARD. OBVIOUSLY THE MAJOR CONCERN IS WITH CONVECTION AND THE POTENTIAL FOR VERY HEAVY RAINFALL TODAY AND TONIGHT. LARGE MCS ONGOING OVER KS OK AND TX WITH VERY WELL DEFINED CONVECTIVELY INDUCED VORT MAX EAST OF DDC. ALL INGREDIENTS ARE THERE FOR SOME VERY HEAVY RAINFALL TODAY AS UPPER LEVEL FLOW BECOMES STRONGLY AGEOSTROPHIC LEADING TO VERY STRONG UPPER LEVEL DIVERGENCE...COUPLED WITH LOW LEVEL CONVERGENCE ASSOCIATED WITH A LOW LEVEL JET WHICH SHOULD PUMP A CONTINUOUS FEED OF DEEP MOISTURE INTO THE AREA. WIDESPREAD RAINFALL AMOUNTS OF 1-2 INCHES SEEM LIKELY...WITH LOCALLY HEAVIER AMOUNTS OF 3-5+ INCHES QUITE POSSIBLE. SO..GIVEN THE LOW FFG NUMBERS ACROSS OUR ENTIRE CWA...THE GFSS INSISTENCE ON MAXING OUT PRECIP OVER OUR NORTHERN CWA...AND THE MVC NEAR DDC THAT APPEARS TO BE MOVING NORTH OF DUE EAST I REALLY WASNT COMFORTABLE LEAVING THE FLOOD WATCH OUT OF OUR NORTHERN COUNTIES SO HAVE GONE AHEAD AND EXPANDED IT TO INCLUDE EVERYONE FOR TODAY AND TONIGHT. WITH RESPECT TO SEVERE CHANCES TODAY...REALLY AM NOT ALL THAT CONCERNED ABOUT A BIG OUTBREAK IN OUR AREA GIVEN THE EXPAECTED LACK OF SURFACE HEATING. NOT OUT OF THE QUESTION THAT ONGOING CONVECTION IN KANSAS COULD MAINTAIN ENOUGH OF A COLD POOL TO ALLOW FOR SOME DAMAGING WINDS TO MAKE IT TO THE SURFACE IN OUR WESTERN COUNTIES LATER THIS MORNING. GIVEN THE LINEAR NATURE OF THE KS CONVECTION REALLY WOULDNT ANTICIPATE MUCH OF A HAIL THREAT. ETA TRIES TO BUILD UP SURFACE BASED INSTABILITY OVER OUR SOUTHERN COUNTIES THIS AFTERNOON...BUT THIS IS VERY FISHY CONSIDERING THE AMOUNT OF CONVECTION THAT WE ARE ANTICIPATING DURING PRIME TIME HEATING TODAY. SOME ELEVATED HAILERS CERTAINLY A POSSIBILITY TONIGHT AS LOW LEVEL JET RE-INTENSIFIES AND FOCUSES MORE DEVELOPMENT IN THE REGION. WITH VERY SLOW MOVEMENT OF THIS SYSTEM HAVE INCREASED POPS SOME ON SATURDAY AS WELL. THE CHANCE OF WIDESPREAD AND ORGANIZED HEAVY RAINFALL ON SATURDAY DOESNT APPEAR AS HIGH AS TODAY AND TONIGHT...AND GIVEN THE UNCERTAINTY REGARDING WHO GETS SOAKED TODAY AND TONIGHT I WILL DEFER ANY DECISIONS ON EXTENDING THE FFA INTO SATURDAY TO THE DAY CREW. WE SHOULD GET A BRIEF BREAK SUNDAY NIGHT AND MONDAY BEFORE THE GFS BRINGS THE NEXT SYSTEM INTO THE AREA LATE MONDAY NIGHT AND TUESDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THAT TIME AND DEPENDING ON HOW MUCH RAIN WE GET THIS GO AROUND WE COULD BE TALKING ABOUT MORE FLOODING CONCERNS TUESDAY. INHERITED GRIDS HAD A GOOD HANDLE ON TEMPERATURES SO MADE VERY FEW ADJUSTMENTS. ALL GRIDS HAVE BEEN SENT AND PUBLISHED. .AVIATION UPDATE... TAFS HAVE BEEN UPDATED TO ADD MENTION OF THUNDER FOR MOST LIKELY PERIOD DURING THE MORNING INTO EARLY AFTERNOON. HOWEVER THUNDER REALLY CANT BE RULED OUT THROUGHOUT THE DAY INTO TOMORROW NIGHT BUT HAVE REFRAINED FROM PAINTING THE TAFS WITH CONTINUOUS THUNDER. HAVE ALSO LOWERED CEILINGS ACCORDINGLY WITH THE TSRA. LIFR CONDITIONS APPEAR LIKELY BY 12 SAT. .SGF... MO...FLOOD WATCH TODAY AND TONIGHT. KS...FLOOD WATCH TODAY AND TONIGHT. IZZI
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT FRI MAY 16 2003
...HEAVY RAINFALL AND LOCALIZED FLOODING LIKELY TODAY AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAVY RAINFALL WITH AREAS OF FLOODING.
ISOLATED SEVERE THUNDERSTORMS...A FEW CONTAINING:
HAIL UP TO THE SIZE OF PENNIES AND...
WIND GUSTS TO 65 MPH.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL OVERSPREAD THE ENTIRE OUTLOOK AREA THIS MORNING
AND CONTINUE AT TIMES INTO TONIGHT.
DISCUSSION:
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT
AS A VERY SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM INTERACTS
WITH ABUNDANT LOW LEVEL MOISTURE THAT IS POOLED ALONG A SURFACE
FRONT. A FEW OF THE STORMS MAY BE MARGINALLY SEVERE WITH HAIL TO
THE SIZE OF PENNIES AND WIND GUSTS TO AROUND 60 MPH. THE GREATER
THREAT TODAY AND TONIGHT WILL LIKELY COME FROM VERY HEAVY RAINFALL
AND FLOODING. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF THREE OR MORE INCHES
POSSIBLE. RAINFALL OF THIS MAGNITUDE FALLING ONTO ALREADY MOIST
GROUNDS WILL LEAD SIGNIFICANT RUNOFF AND FLOODING PROBLEMS TODAY.
ADDITIONAL INFORMATION:
A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE DAY ON
SATURDAY...ESPECIALLY SOUTH AND EAST OF A BRANSON TO ROLLA LINE.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS THAT DO
OCCUR.
THE NEXT STORM SYSTEM SHOULD ARRIVE IN THE AREA BY AROUND TUESDAY
WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED AT THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED WEST OF MONET TO NEVADA
MISSOURI LINE BETWEEN 5 AM AND 9 AM...AND OVER THE ENTIRE OUTLOOK
AREA THE REST OF TODAY INTO TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIMOZ082-090>092-095>098-104>106-161600- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 647 AM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 391...IN EFFECT UNTIL 1100 AM CDT FRIDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DOUGLAS...GREENE...HOWELL...OREGON...OZARK...SHANNON... TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BRANSON...HOUSTON...OZARK...SPRINGFIELD AND WEST PLAINS. A BAND OF SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS SOUTHERN MISSOURI THIS MORNING...PRODUCING DAMAGING STRAIGHT LINE WINDS OF 50 TO 70 MPH. VERY HEAVY RAINFALL WILL ALSO OCCUR...AND A FLOOD WATCH REMAINED IN EFFECT TODAY. SUTTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0711 AM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 3 E ANDERSON MO 60 MPH TSTM GUST
05/16/03 MCDONALD SOME TREES AND LIMBS
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 AM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 AM SELIGMAN MO 60 MPH TSTM GUST
05/16/03 BARRY SHED DESTROYED AND
TREES AND POWERLINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 AM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 3 E ANDERSON MO 60 MPH TSTM GUST
05/16/03 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SOME TREES AND LIMBS
DOWN. ONE POWER POLE
DOWN.MOZ093-094-101>103-161330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 741 AM CDT FRI MAY 16 2003 SEVERE THUNDERSTORM WATCH NUMBER 390 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHWEST MISSOURI... MCDONALD...NEWTON...LAWRENCE...BARRY...AND STONE. WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA...HEAVY RAINFALL WILL CONTINUE TODAY...AND A FLOOD WATCH REMAINED IN EFFECT THROUGH TONIGHT. SUTTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 AM BRANSON MO 60 MPH TSTM GUST
05/16/03 TANEY FEW LIMBS DOWN.The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 14:14 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358558.